A 4-year-old 45.3-kg (99.7-lb) castrated male Labrador Retriever that had undergone right and left tibial plateau leveling osteotomies (TPLOs) at 7 and 4.5 months prior to the evaluation, respectively, was evaluated. The right TPLO healed without complications. At the left TPLO site, infection with methicillin-resistant Staphylococcus pseudintermedius (susceptible to chloramphenicol and amikacin) and draining tracts developed. Treatment with chloramphenicol was initiated. The left implant was removed approximately 12 weeks after placement because of osteomyelitis at the TPLO site; 2 fractured screws remained embedded in the bone. Chloramphenicol treatment was continued because of persistent draining tracts owing to S pseudintermedius infection. Three months after starting chloramphenicol treatment, the dog developed neurologic signs.
What is the problem? Where is the lesion? What are the most probable causes of this problem? What is your plan to establish a diagnosis? Please turn the page.
The author thanks Drs. Karyn Maxworthy and Adam Moeser for performing the medical workup and providing editorial input.
Neuropack MEB-9102 EP/EMG Measuring System, Nihon Kohden, Irvine, Calif.
1.5-T MRI Gyroscan Compact Plus, Koninklijke Philips, Netherlands.
3. Cocke JG Jr, Brown RE, Geppert LJ. Optic neuritis with prolonged use of chloramphenicol. J Pediatr 1966;68:27–31.
5. Short J, Zabel S, Cook C, et al. Adverse events associated with chloramphenicol use in dogs: a retrospective study (2007–2013). Vet Rec 2014;175:537.
6. Wiest DB, Cochran JB, Tecklenburg FW. Chloramphenicol toxicity revisited: a 12 year old patient with a brain abscess. J Pediatr Pharmacol Ther 2012;17:182–188.
7. Bryan J, Frank LA, Rohrbach BW. Treatment outcome of dogs with methicillin-resistant and methicillin-susceptible Staphylococcus pseudintermedius pyoderma. Vet Dermatol 2012;23:361–368.